Alabama, 2023

Damaging Winds in Alabama, June 26, 2023

June 26, 2023 · NWS TAE · 3 events in 3 counties and zones

Scattered thunderstorms developed across the area with a few becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms developed across the area with a few becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 26, 2:00 AM CST, 53 minutes earlier.

Area forecast discussion, Jun 26, 2:00 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
400 AM EDT Mon Jun 26 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Today and tonight)
Issued at 257 AM EDT Mon Jun 26 2023

A cluster of thunderstorms is currently moving towards SE Alabama
and the western Florida Panhandle, which may lead to some gusty
winds and small hail through the early morning hours. This line of
storms is forecast to push southward into the Gulf shortly after
sunrise this morning, but may also act to stabilize the western
portion of the forecast area for much of the day.

A mid-level trough and occluded surface low pressure system will be
moving across the Great Lakes region today. An associated east-west
orientated cold front that is currently draped across the Tennessee
river valley is forecast to push equatorward into central Alabama
and Georgia throughout the day today. This gradient separating drier
air to the north and more moist air to the south across our region
will provide a focus for storm initiation throughout the afternoon
and evening hours. Across the upper levels, a ridge is building
across the central conus, with the center currently across south
Texas. This has lead to the development of a rather potent jet
streak across the United States. The region is currently on the
eastern edge of this aforementioned jet streak, and although we are
in the right exit region, which typically is associated with
downward forcing through the atmosphere, there also appears to be
quite the divergent pattern aloft over the region, which is likely
superseding this downward forcing, effectively creating a net
positive upward forcing for ascent across the region. Not only is
this jet streak leading to enhanced forcing for ascent, but there is
also enhanced shear in place across the area, with 60-70 knots of
Northwest flow at 250mb forecast throughout Monday. This will lead
to roughly 30-40 knots of deep layer shear, which will support
organized severe convection through the afternoon and evening hours.
The Storm Prediction Center currently has a marginal risk (level 1
of 5) forecast across most of the forecast area. The main threats
with these storms will be the potential for strong damaging wind
gusts, and hail.

These threats will be aided by the enhanced instability forecast to
be around 3000 J/Kg of SBCAPE across the region due to low to mid
70s dewpoints, and DCAPE values between 1100 and 1500 J/Kg. On top
of the potential for severe weather, high temperatures across the
region will be quite warm with temperatures climbing into the low to
mid 90s areawide. Lows tonight will fall into the mid 70s.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 257 AM EDT Mon Jun 26 2023

Deep layer ridging is forecast to set up camp across east TX and
Louisiana through the short term period with northwest flow aloft
prevailing for our local area. Generally westerly winds are
forecast at the surface, with a bit of northwest flow possible
especially Wednesday. Scattered showers and storms are possible
Tuesday, with the best coverage generally across the Florida zones
and far South GA and AL. Even sparser coverage is forecast
Wednesday.

With the influence of the ridge and relatively drier air moving
into the region, expect high temperatures to rise into the mid to
upper 90s with heat indices in the mid 90s to the 100-105 range.
Low temperatures overnight are forecast in the low to mid 70s.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 257 AM EDT Mon Jun 26 2023

The upper level ridge is forecast to strengthen and creep a bit
further east towards the region Thursday into Friday, keeping
temperatures very warm and precip chances low. This ridge is
forecast to weaken and dislodge over the weekend into early next
week, allowing rain chances to increase again.

High temperatures are forecast in the mid to upper 90s through at
least Saturday, and a few spots may even reach 100. Heat indices
are generally forecast in the upper 90s to near 105 Thursday,
however increasing moisture Friday into Saturday could push heat
index values to near 105-108, which would be close to heat
advisory criteria. Our local heat advisory criteria is an apparent
temperature (heat index) of at least 108F, or an ambient
temperature of 103F.

&&

.AVIATION...
(06Z TAFS)
Issued at 124 AM EDT Mon Jun 26 2023

The lingering weakening MCS across our area is bringing some brief
restrictions and gusty winds to terminals tonight, especially at
DHN. These MVFR to IFR restrictions have been brief, and will
likely move towards ECP and TLH over the next 2-3 hours. There is
some uncertainty in the near term as an additional cluster of
thunderstorms appears to be developing across central Alabama.
These storms may lead to further restrictions across DHN and ECP
by the early morning hours if they make it into our region. On
Monday, expect additional shower and thunderstorm development
across our area during the late afternoon and evening hours with
MVFR to IFR restrictions in and near thunderstorms. There are
hints that IFR CIGs may develop at TLH and VLD overnight Monday
into Tuesday; however, these were not included in the TAF lines
yet due to low confidence.

&&

.MARINE...
Issued at 257 AM EDT Mon Jun 26 2023

Southwest to west winds near or below 10 to 15 knots and seas near
1 to 2 feet are expected through the upcoming week. Periods of
showers and thunderstorms are possible across the waters and may
produce locally higher winds and seas.

&&

.FIRE WEATHER...
Issued at 257 AM EDT Mon Jun 26 2023

Widespread chances for showers and thunderstorms along a cold front
today will pose a threat for strong gusty winds and hail. Currently
the best chances look to be across the Tri-state region and the
Florida Big Bend counties for these aforementioned showers and
thunderstorms. With heavy rains last week coupled with rain chances
again today, there are no immediate fire weather concerns. The
region looks to be entering a rather hot and slightly drier period
starting Wednesday, with high temperatures reaching the upper 90s to
low 100s across much of the area for several days in a row leading
to high dispersions across the region. This will lead to the drying
out of the aforementioned saturated soils across the area; however,
we do maintain seasonal PoPs across the region starting Saturday,
which may halt any drying of fuels across the region. Outside of the
high dispersions starting Tuesday, there are no fire weather
concerns at this time.

&&

.HYDROLOGY...
Issued at 257 AM EDT Mon Jun 26 2023

A few rivers across the eastern Big Bend remain in minor flood
this morning (Steinhatchee, Fenholloway, and Aucilla), but all
have crest and are slowly receding. Expect rivers to continue to
recover throughout the week with not much rainfall in the
forecast. Best chances for rain exist today, but amounts are not
expected to appreciably affect river levels.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   92  76  95  76 /  70  10  50  10
Panama City   89  78  91  77 /  30  20  30  10
Dothan        92  75  94  71 /  50  20  30  10
Albany        89  74  94  70 /  50  20  20  10
Valdosta      92  74  94  73 /  50  20  40  10
Cross City    91  74  90  76 /  10  10  40  20
Apalachicola  88  78  90  78 /  30  10  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 10 AM EDT /9 AM CDT/ this morning
     through late tonight for FLZ114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Bunker
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...Bunker
MARINE...Merrifield
FIRE WEATHER...Bunker
HYDROLOGY...Merrifield

In the hours before

Special weather statement, Jun 25, 8:58 PM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1058 PM EDT Sun Jun 25 2023

ALZ065>067-069-GAZ121-123-127-129-142>146-156>158-260345-
Coffee AL-Houston AL-Dale AL-Henry AL-Miller GA-Decatur GA-Baker GA-
Calhoun GA-Clay GA-Early GA-Thomas GA-Tift GA-Worth GA-Colquitt GA-
Mitchell GA-Grady GA-
1058 PM EDT Sun Jun 25 2023

...Strong thunderstorms will impact portions of Dale, northeastern
Houston, Henry and northern Coffee Counties in southeastern Alabama,
southern Clay, Mitchell, southern Calhoun and Early Counties in
southwestern Georgia, Colquitt, western Tift and southern Worth
Counties in south central Georgia, northeastern Decatur, northern
Grady, Miller, Baker Counties in southwestern Georgia and northern
Thomas Counties in south central Georgia through 1145 PM EDT/1045 PM
CDT/...

At 1057 PM EDT/957 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Phillipsburg to near
Doerun to 10 miles south of Leary to near Abbeville to near Troy
Municipal Airport. Movement was south at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abbeville, Colquitt, Fort Gaines, Newton, Tifton, Pelham, Headland,
Fort Rucker, Ozark, Moultrie, Blakely, Camilla, Dothan, Midland City,
Kinsey, Ashford, Cowarts, Arlington, Webb and Omega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3162 8615 3162 8542 3171 8542 3170 8529
      3146 8454 3140 8398 3156 8346 3133 8346
      3132 8351 3105 8357 3104 8373 3100 8374
      3091 8405 3097 8459 3102 8475 3107 8473
      3107 8490 3153 8618
TIME...MOT...LOC 0257Z 007DEG 18KT 3140 8357 3128 8401 3134 8454 3158
8530 3187 8595

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, Jun 25, 9:45 PM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1045 PM CDT Sun Jun 25 2023

ALZ065>067-069-260445-
Dale AL-Henry AL-Coffee AL-Houston AL-
1045 PM CDT Sun Jun 25 2023

...Strong thunderstorms will impact portions of Dale, Henry, Coffee
and northwestern Houston Counties through 1145 PM CDT...

At 1045 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Petrey to near Goshen to 9 miles south of
Brundidge to near Ariton to 9 miles southwest of Abbeville. Movement
was south at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daleville, Elba, Abbeville, Enterprise, Headland, Dothan, Fort
Rucker, Ozark, Midland City, Kinsey, Level Plains, Cowarts, Newton,
Webb, New Brockton, Ariton, Pinckard, Lee, Clayhatchee and Grimes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8542
      3171 8542 3170 8522 3174 8520 3177 8514
      3137 8515 3127 8522 3121 8532 3121 8619
TIME...MOT...LOC 0345Z 350DEG 25KT 3184 8619 3170 8605 3159 8583 3158
8566 3149 8538

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

72-BUNKER
Special weather statement, Jun 25, 11:45 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1245 AM CDT Mon Jun 26 2023

ALZ065-068-260700-
Coffee AL-Geneva AL-
1245 AM CDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of southwestern Coffee
and western Geneva Counties through 200 AM CDT...

At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Samson, or 11 miles south of Elba, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geneva, Samson, Kinston, Coffee Springs, Black, Chancellor, Perry
Store, Lytle, Lucile, Marl, Ino, Turner Crossroads, Logan Field
Municipal A/P, Geneva Municipal A/P, Goodman, Somerset, Earlytown,
Hacoda, Pera and Spears.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3134 8597 3100 8572 3099 8619 3133 8619
TIME...MOT...LOC 0544Z 336DEG 13KT 3125 8605

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

72-BUNKER
Special weather statement, Jun 26, 1:53 AM CST, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
253 AM CDT Mon Jun 26 2023

ALZ065-066-260900-
Dale AL-Coffee AL-
253 AM CDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of western Dale and
Coffee Counties through 400 AM CDT...

At 253 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Elba, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daleville, Elba, Enterprise, Fort Rucker, Ozark, Level Plains,
Newton, New Brockton, Ariton, Lee, Clayhatchee, Mixons Crossroads,
Hunt Field, Waterford, Curtis, Carl Folsom A/p, Hooper Stage Field,
Gerald, Central City and Camp Humming Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8619 3153 8616 3154 8614 3162 8615
      3162 8560 3138 8552 3124 8570 3123 8607
      3141 8620
TIME...MOT...LOC 0753Z 287DEG 24KT 3151 8600

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

72-BUNKER

The radar

The Ft Rucker radar (KEOX), 41 km away, was scanning. The volume nearest the first event began at 08:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
June 26, 2:53 AM CST
Where
Coffee County, 0.91 mi SW of Enterprise
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.310, -85.850

Multiple trees and power lines were blown down across the county.

Thunderstorm Wind, Dale

When
June 26, 3:18 AM CST
Where
Dale County, 0.91 mi SW of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.410, -85.680

A tree was blown down on Will Logan Rd near Andrews Ave.

Thunderstorm Wind, Houston

When
June 26, 3:44 AM CST
Where
Houston County, 0.91 mi NW of Wicksburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.210, -85.630

A tree was blown down near Highways 123 and 103.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110989, 1110990, 1110991.